Chat with us, powered by LiveChat

Want to Taper Off Methadone? Follow This Guide

Opioid addiction is a public health crisis in the United States. The U.S. Department of Health and Human Services (HHS) publishes that more than 2 million Americans battled an opioid use disorder in 2017.

Methadone is an opioid drug that is commonly used to treat opioid dependence and addiction. It is a long-acting opioid, which means it can stay active in the brain and body for a longer time than many other opioids. Because of this, it can be dispensed in lower doses less often to keep drug cravings and significant withdrawal symptoms to a minimum. Methadone has a half-life of between 24 hours and 55 hours, so it can remain active in the bloodstream for up to a few days. Heroin processes out of the body in just a few hours.

Table Of Contents

Methadone is dispensed through federally regulated clinics as part of an opioid treatment program (OTP). It is used for the purposes of opioid detox and as a maintenance medication.

Opioid drugs interact with brain chemistry, elevating levels of dopamine and suppressing functions of the central nervous system by binding to opioid receptors in the brain. In doing so, methadone and other opioid drugs can cause a kind of artificial imbalance in the chemical makeup of the brain. When methadone processes out, the brain can be slow to regulate itself since it is accustomed to relying on the interaction of the drug.

If methadone is not taken again, withdrawal symptoms can occur. Withdrawal can cause emotional distress and physical discomfort, which is compared to a really bad case of the flu. The intense withdrawal symptoms and drug cravings that can accompany methadone withdrawal can make it difficult to stop taking the drug suddenly. Instead, it is recommended to taper off it slowly to lessen the impact of the potential side effects and to minimize relapse.

Determine the Level of Dependence

The first thing that needs to be considered in a methadone taper is the level of drug dependence to determine a starting dose and then a schedule for tapering. There are many factors that can influence drug dependence. How much methadone a person takes, how much is taken at a time, and the length of time methadone has been taken all need to be factored in. If large doses of methadone have been taken for a long time, the level of dependence is likely high, and the starting dosage may need to be higher than in someone who just started taking it in lower doses.

One of the biggest considerations is how methadone is taken. It is typically dispensed once per day as a tablet, a wafer, or in liquid form through a licensed OTP.

several prescription pill bottles

The U.S. Drug Enforcement Administration (DEA) publishes that nearly 2.5 million people in the United States in 2012 reported misusing methadone at least once in their lives. Methadone abuse can increase dependence, and this is further amplified if the drug is taken in a manner other than as intended. Methadone is designed to be taken by mouth, ingested orally, and metabolized through the gastrointestinal system. If methadone is injected, snorted, or smoked instead, the drug enters the bloodstream in a different way and is therefore metabolized differently as well. This can elevate the level of drug dependence more quickly.

All of these things should be considered when starting a methadone taper. The goal is to start with the lowest dosage possible that will minimize drug cravings and withdrawal symptoms.

Lower Dosage in a Controlled Manner

Metabolism, genetics, gender, race, and biological aspects can play a role in how quickly methadone is processed out of the body. These factors may then affect how the dosage may need to be controlled during a taper.

Opioid tolerance can also influence how quickly methadone will process out of the body and how often it will need to be taken during a taper. Tolerance to methadone builds as the drug is taken, and over time, more of the drug will need to be taken for it to keep working the same way. In someone who is opioid-tolerant, methadone will process out of the body faster than in someone who is not, and the dosage may need to be adjusted accordingly.

During a methadone taper, the drug should be taken by mouth in exactly the dosage recommended. The Substance Abuse and Mental Health Services Administration (SAMHSA) explains that methadone can stay active in the bloodstream even after the effects of the drug seem to have worn off, and increasing the dosage can inadvertently lead to an overdose.

During a methadone taper, the dosage should be lowered slowly and in a controlled fashion. This may need to be adjusted depending on how it is tolerated. For instance, if withdrawal symptoms seem to get worse, the dosage may need to be increased slightly or the taper may need to be slowed down.

A slow methadone taper can take several weeks, lowering the dosage once a week or so. A more rapid methadone taper can lower the dosage by 10 percent every day for a week or two, depending on the starting dose. The journal The Mental Health Clinician publishes that a methadone taper is highly individual, and that dosages will need to be adjusted accordingly during a taper. This can range from lowering the dosage 10 percent to 50 percent daily or over a period of two weeks at a time. In short, the amount of methadone taken each day during a taper will depend on the individual person, their tolerance level, and how it feels.

A sample methadone taper may look like this:

  • Lower dosage between 20 percent and 50 percent (as tolerated) each day until it is down to 30 mg per day.
  • Taper dosage down 5 mg to 25 mg after three to five days.
  • Keep lowering dosage every three to five days until down to 10 mg per day.
  • Decrease dosage by 2.5 mg every three to five days until down to zero.

The stabilization amount of methadone may need to be kept up for several days or weeks during a taper until the dosage can safely be stopped. Dosage and tapering should be monitored and adjusted by a health care professional.

Minimize Withdrawal Side Effects

One of the important things to consider during a methadone taper is the potential side effects of withdrawal. While tapering methadone down slowly, withdrawal symptoms need to be kept to a minimum. This may mean that the dosage has to be adjusted and the taper slowed, momentarily stopped, or even raised a dosage level to keep things balanced as much as possible. Methadone withdrawal symptoms can include emotional symptoms such as:

Emotional Symptoms

  • Anxiety
  • Restlessness
  • Insomnia
  • Drug craving
  • Depression
  • Agitation
  • Irritability
  • Memory issues
  • Trouble thinking clearly or focusing

Physical side effects are another complication of methadone withdrawal. Among these are:

  • Nausea
  • Vomiting
  • Stomach cramps
  • Diarrhea
  • Joint and back pain
  • Muscle aches
  • Runny nose
  • Watery eyes
  • Dilated pupils
  • Headache
  • Blurred vision
  • Rapid heart rate
  • Sweating
  • Chills and goosebumps
  • Elevated blood pressure
  • Breathing troubles
  • Tremors

During a methadone taper, the goal is to keep these side effects to a minimum to reduce the potential for relapse. A relapse, or a return to methadone or opioid use, after detox or a period of abstinence can greatly elevate the risk for a life-threatening overdose. The U.S. Centers for Disease Control and Prevention (CDC) warns that close to 50 people die every day in the United States from an overdose involving a prescription opioid drug.

Minimizing overdose risk during a taper is key, so managing withdrawal symptoms is important. It is important to remember to avoid other central nervous system depressant medications (benzodiazepines, sleep aids, antidepressants, and other opioids) and alcohol during a taper. These can compound the depressant effects of methadone, and the combination can result in unintentional overdose.

During a taper, it is helpful to get enough sleep, drink a lot of water, and eat healthy and balanced meals. This can help the body to heal and make it easier to manage the withdrawal process. Caffeine should be avoided if possible.

Yoga, mindfulness meditation, creative activities, exercise, and massage therapy can help to alleviate stress and promote overall wellness. It can be helpful to keep the mind busy by participating in hobbies or activities that are engaging and fulfilling.

Medications also can be a beneficial tool during a taper to help address some of the side effects of withdrawal. They are regularly used in medical detox programs as appropriate.

Get the Support of Medical Detox

Detox is the period of time it takes a drug to process out of the body; it’s essentially the purging of a toxin. A medical detox program can provide support, medical supervision, encouragement, and medication management during withdrawal. This is the optimal method for tapering off methadone as it provides a safe and monitored environment as well as many different tools to minimize relapse and manage withdrawal symptoms.

Trained professionals can determine a tapering schedule, including a safe starting dosage, and they can determine the best way to lower the dosage as needed over a set period. Vital signs and emotional health can be continually evaluated, and the dosage can be adjusted as needed. Medications can also help to alleviate physical and emotional discomfort, and even aid in minimizing drug cravings to reduce the odds of relapse. Therapeutic approaches can also provide clients with methods of managing potential triggers as they arise.

During medical detox, any co-occurring mental illnesses or medical disorders can be addressed on an as-needed basis. Ultimately, a medical detox program can help to lower the intensity of withdrawal symptoms and provide around-the-clock support, making a successful detox much more likely.

How can you end addiction? Contact Us Today!